Format

Send to:

Choose Destination
See comment in PubMed Commons below
Can J Physiol Pharmacol. 2002 Oct;80(10):941-50.

The effect of strength training combined with bisphosphonate (etidronate) therapy on bone mineral, lean tissue, and fat mass in postmenopausal women.

Author information

  • 1College of Kinesiology, University of Saskatchewan, Saskatoon, SK S7N 5C2, Canada. chilibec@duke.usask.ca

Abstract

The combined and separate effects of exercise training and bisphosphonate (etidronate) therapy on bone mineral in postmenopausal women were compared. Forty-eight postmenopausal women were randomly assigned (double blind) to groups that took intermittent cyclical etidronate; performed strength training (3 d/week) and received matched placebo; combined strength training with etidronate; or took placebo and served as nonexercising controls. Bone mineral, lean tissue, and fat mass were assessed by dual-energy X-ray absorptiometry before and after 12 months of intervention. After removal of outlier results, changes in bone mineral density (BMD) of the lumbar spine and bone mineral content (BMC) of the whole body were greater in the subjects given etidronate (+2.5 and +1.4%, respectively) compared with placebo (-0.32 and 0%, respectively) (p < 0.05), while exercise had no effect. There was no effect of etidronate or exercise on the proximal femur and there was no interaction between exercise and etidronate at any bone site. Exercise training resulted in significantly greater increases in muscular strength and lean tissue mass and greater loss of fat mass compared with controls. We conclude that etidronate significantly increases lumbar spine BMD and whole-body BMC and that strength training has no additional effect. Strength training favourably affects body composition and muscular strength, which may be important for prevention of falls.

PMID:
12450060
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk